Indiana, 2019Damaging Winds in Indiana, September 3, 2019
September 3, 2019 · NWS IWX · 4 events in 4 counties and zones
Remnants of overnight MCS moved across the area during the day with occasional strong storms during peak heating. This activity left behind remnant outflows which focused late afternoon/evening storms across southern portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of overnight MCS moved across the area during the day with occasional strong storms during peak heating. This activity left behind remnant outflows which focused late afternoon/evening storms across southern portions of the area. Additional storms developed along and just ahead of a cold front Tuesday evening into the early overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 3, 5:41 AM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 3, 5:41 AM EST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
641 AM EDT Tue Sep 3 2019
.SYNOPSIS...
Issued at 438 AM EDT Tue Sep 3 2019
Showers and thunderstorms are expected today, especially this
afternoon and evening. Some of these storms may be strong to severe.
It will be breezy today and Wednesday, with hazardous swimming
conditions expected at Lake Michigan beaches. Highs today will be in
the 80s. Dry weather returns by midweek, persisting through Friday.
It will be cooler, with highs in the 70s and lows in the upper 40s
and 50s.
&&
.SHORT TERM...(Today and Tonight)
Issued at 438 AM EDT Tue Sep 3 2019
The main focus of today is the potential for severe weather this
afternoon and evening CWA-wide. SPC has maintained the slight risk
across the entire area, a reasonable assessment given our set up for
today. Confidence is high that we will see rain and thunderstorms,
particularly later this afternoon and evening. Confidence in the
severe threat, however-is medium for late afternoon and early this
evening and lowers overnight. The best timing for severe weather
will be between 6 pm and 11 pm EDT (moving west to east). As is
typical for our area, the threat is conditional upon how the
upstream convection evolves. Will the MCS currently over WI/IA/IL
as of 830z die out before it reaches our area, and if it
survives, will it work our environment over so much that it limits
potential later in the day? Suspect the northern portion of the
MCS will drift through central/northern Lower Michigan this
morning, and the southern portion will continue it's
east/southeastward progression...with stronger portions probably
sticking closer to the highest dewpoints (which would keep it out
of our area). But models of course don't have a very good handle
on the ongoing convection (missing the southern most extent), so
we'll have to wait and see. Have handled the morning pops with
just chances for showers/storms across southwest Lower MI and
northwest Indiana starting at 12z. Limited the eastward
progression for now given the uncertainty. Otherwise, the
stationary front lingering near our northern CWA border in Lower
Michigan will lift northward this afternoon thanks to increasing
mid- level flow and subsequent moisture/warm air advection. A
strong capping inversion will linger in place initially...though
guidance suggests the cold front...arriving in our far western CWA
in the 21- 00z time frame...will be able to overcome it. However,
morning convection not well captured by the models as of 830z,
could limit our ability to do this. Should ingredients come
together right-and morning convection isn't too oppressive-we
stand a good chance of seeing severe weather with the afternoon
storms. Steep mid-level lapse rates (upwards of 7C/km), surface
based CAPE of 2-3K J/Kg, and 0-6 km bulk shear of 30-55 knots is
plenty sufficient for a damaging wind and large hail threat. Can't
rule out a risk for tornadoes either given 0-1 km bulk shear
values of 20-40 knots and LCL heights lowering to 700-1000 ft.
Heavy rain will be a threat given PWATs nearing 2 inches, but
expect storms to move through quickly so the flood potential may
be limited/short-lived.
Gusty southwest winds today will bring hazardous swimming conditions
to Lake Michigan beaches in Berrien/LaPorte County. Wave angles of
approach of 10-30 degrees relative to shore suggest stronger
longshore currents, with strong structural currents-especially on
the south sides of piers and breakwalls. Waves will climb to 3 to 5
feet for beaches in Berrien County, MI. A beach hazards
statement/high swim risk is in effect through Wednesday. Kept going
moderate swim risk for LaPorte county, IN beaches given slightly
lower wave heights and shore-parallel angles. There is potential for
a higher risk in and after thunderstorms due to briefly higher waves
and the potential for any water level fluctuations like
seiches/meteotsunamis that would increase the strength of any
existing offshore currents. Will monitor closely for any potential
upgrades this afternoon.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 438 AM EDT Tue Sep 3 2019
High pressure will slowly build into the Great Lakes Wednesday
through Friday, keeping conditions cool and dry. High temperatures
will rise into the upper 60s and 70s. Lows will drop into the upper
40s and 50s. Strong gradient in the wake of the exiting cold
front/low pressure system Wednesday will lead to gusty northwest
winds and hazardous conditions on Lake Michigan. Conditions are
ideal for the development of dangerous currents, with waves climbing
to 4 to 7 feet, and wave periods lengthening to 7 to 8 seconds. In
addition, any storms overnight Wednesday over the lake could lead to
water level fluctuations (meteotsunamis/seiches, which would only
serve to increase the strength of any existing rip or structural
currents. Have also issued a lakeshore flood advisory given higher
water levels on Lake Michigan, with beach erosion possible in areas
with the highest waves.
The weekend is a little less certain, with models struggling with
the strength of a cold front associated with a low moving through
northern Ontario/Quebec and the expansive area of high pressure
over the CWA and westward. Have kept consensus slight chance pops
for now given the uncertainty. Otherwise, highs will be in the 60s
and 70s under partly to mostly cloudy skies. Lows will drop into
the 50s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 632 AM EDT Tue Sep 3 2019
Main focus remains on convective chances closer to 00Z Weds with
no changes for the time being in that portion of the forecast.
Immediate concern is stubborn complex of storms that has continued
to drop SE along and south of a warm front. Assuming this holds
together leading edge could arrive into KSBN between 12 and 13Z.
Area will be getting away from better low level moisture feed but
models are handling this poorly so confidence low. Last few scans
show it may be starting to weaken, but fairly strong rise/fall
couplet associated with it should keep it propagating SE a bit
longer. VCSH at a minimum will be in and may need to add mention
of shower or storm right at issuance time.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from this evening through Wednesday
afternoon for INZ003.
Lakeshore Flood Advisory from 7 PM this evening to 3 PM CDT
Wednesday for INZ003.
MI...Lakeshore Flood Advisory from 8 PM this evening to 4 PM EDT
Wednesday for MIZ077.
Beach Hazards Statement through Wednesday afternoon for MIZ077.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Wednesday for LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 3, 3:59 AM EST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
459 AM EDT Tue Sep 3 2019
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-040900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
459 AM EDT Tue Sep 3 2019 /359 AM CDT Tue Sep 3 2019/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Thunderstorms are likely today, especially this afternoon and
evening. Some of these storms could be strong to severe, capable of
torrential rainfall, damaging wind gusts, large hail, and even an
isolated tornado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
LMZ043-046-040900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
459 AM EDT Tue Sep 3 2019
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Thunderstorms are likely today, especially this afternoon and
evening. Some of these storms could be strong to severe, capable of
torrential rainfall, damaging wind gusts, and large hail.
Conditions hazardous to small crafts are expected today and tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Conditions hazardous to small crafts are expected Wednesday.
Thunderstorms are possible Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MIZ077-040900-
Berrien-
459 AM EDT Tue Sep 3 2019
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 PM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Lakeshore Flood Advisory.
Thunderstorms are likely today, especially this afternoon and
evening. Some of these storms could be strong to severe, capable of
torrential rainfall, damaging wind gusts, large hail, and even an
isolated tornado.
Dangerous swimming conditions are expected on Lake Michigan beaches
today. Minor lakeshore flooding and beach erosion are possible
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Advisory.
Dangerous swimming conditions are expected on Lake Michigan beaches
Wednesday, in addition to minor lakeshore flooding and beach erosion.
Thunderstorms are possible Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
INZ003-040900-
La Porte-
359 AM CDT Tue Sep 3 2019
...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM
CDT WEDNESDAY...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Advisory.
Thunderstorms are likely today, especially this afternoon and
evening. Some of these storms could be strong to severe, capable of
torrential rainfall, damaging wind gusts, large hail, and even an
isolated tornado.
There is a moderate swim risk for breaking waves and currents along
Lake Michigan beaches today. Minor lakeshore flooding and beach
erosion are possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Advisory.
Dangerous swimming conditions are possible along Lake Michigan
beaches on Wednesday, in addition to minor lakeshore flooding and
beach erosion.Thunderstorms are possible Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MCD
Thunderstorm Wind, St. Joseph
- When
- September 3, 10:30 AM EST to 10:31 AM EST
- Where
- St. Joseph County, 1.24 mi NE of New Carlisle
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.710, -86.500
The public reported downed trees and power line damage along railroad tracks near this location.
Thunderstorm Wind, Marshall
- When
- September 3, 11:20 AM EST to 11:21 AM EST
- Where
- Marshall County, 0.86 mi SW of Tyner
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.410, -86.410
Emergency management officials reported numerous trees down across portions of the county.
Thunderstorm Wind, Whitley
- When
- September 3, 12:00 PM EST to 12:01 PM EST
- Where
- Whitley County, 0.86 mi SW of Columbia City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.160, -85.490
An off duty NWS employee reported a large tree limb, between 12 and 16 inches in diameter, was blown down.
Thunderstorm Wind, Steuben
- When
- September 3, 11:00 PM EST to 11:01 PM EST
- Where
- Steuben County, 1.73 mi NE of Wildwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.620, -85.160
Reports of multiple trees and power lines down were received from the public.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 3 to 5, 20194 deaths · 20 events
- Tornado in Illinois, September 3, 20191 injured · EF1 · 1 event
- Tropical Storm and Storm Surge in Florida, September 3, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 3 to 4, 20199 events
- Damaging Winds in Illinois, September 3, 201956 kt wind · 4 events
- Damaging Winds in Wisconsin, September 3, 2019$11,000 · 61 kt wind · 2 events
- Damaging Winds in Wisconsin, September 3, 2019$5,000 · 52 kt wind · 3 events
- Flood and Damaging Wind in Illinois, September 3, 2019$1,000 · 50 kt wind · 3 events
- Excessive Heat in Arizona, September 3 to 4, 20192 events
- Excessive Heat in Nevada, September 3 to 4, 20192 events
- Hail and Damaging Wind in Michigan, September 3, 2019$10,000 · 52 kt wind · 2 events
- Hail and Heavy Rain in Colorado, September 3, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851298, 851299, 851300, 851301.